[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.167.181.242. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
October 1961

Cataracts Caused by Corticosteroids

Arch Ophthalmol. 1961;66(4):455. doi:10.1001/archopht.1961.00960010457001
Abstract

The report1 of cataracts induced by steroids came as a surprise, and with a startle, to many of us when it was announced one year ago. We wondered why we had not been aware of such a complication, for all of us had seen numerous patients on high steroid intake for long periods. Yet, we had no reason to doubt the observations, since they were made by an outstanding group of investigators with unusually cautious ophthalmic participation.

A detailed description of the ophthalmologic findings appears elsewhere in this issue. The report is based on a study of patients under treatment for rheumatoid arthritis at the National Institutes of Health. Somewhat more than a third of the patients who had received corticosteroids (prednisone) in amounts of 10 mg. daily for 1 year and three quarters of those who had received 16 mg. daily for 1 year developed posterior lenticular opacities.

First Page Preview View Large
First page PDF preview
First page PDF preview
×